Key result
An 18-year-old male developed acute myopericarditis three days after receiving the first dose of the mRNA-1273 SARS-CoV-2 vaccine, which improved with ibuprofen and colchicine.
Why the study?
As global COVID-19 vaccination continues, identifying potential adverse events such as cardiovascular complications remains of paramount importance.
Case Report (n=1)
No
This case highlights the potential for acute myopericarditis as a rare adverse event following the first dose of the mRNA-1273 COVID-19 vaccine in young adults.
The coronavirus disease (COVID-19 or SARS-CoV-2) pandemic has brought the global community to a halt. A return to normalcy is dependent on effective reopening strategies that encourage herd immunity through the implementation of vaccines. Cardiopulmonary inflammation has been reported in SARS-CoV-2 infection, independent of the severity, mainly amongst the juvenile population. Cardiovascular involvement following SARS-CoV-2 infection is associated with higher mortality and morbidity. Cardiovascular complications following COVID-19 vaccination have been documented as less severe, with no link between cardiovascular injury and death. This case report describes the presentation of an otherwise healthy 18-year-old male who experienced retrosternal chest pain after receiving a first dose of the mRNA-1273 vaccine. The patient had a negative polymerase chain reaction (PCR) test for COVID-19 infection. An electrocardiogram revealed diffuse ST elevation and PR segment depression, with increased inflammatory markers consistent with pericarditis. Elevation of troponin (16 ng/mL), evidence of borderline reduced ejection fraction (50-55%), and global left ventricular hypokinesis were suggestive of myopericarditis. Infectious and autoimmune studies were negative. The patient was treated mainly with non-steroidal anti-inflammatory drugs and colchicine, which resulted in a significant improvement of clinical symptoms. As the administration of emergency COVID-19 vaccines continues worldwide, it is of paramount importance to be aware of possible adverse events, including those affecting the cardiovascular system.
No takes yet. Share an insight, caveat, or question.
Fadah et al. (2022) conducted a case report in Acute myopericarditis (n=1). mRNA-1273 SARS-CoV-2 Vaccine was evaluated on Development of acute myopericarditis. An 18-year-old male developed acute myopericarditis three days after receiving the first dose of the mRNA-1273 SARS-CoV-2 vaccine, which improved with ibuprofen and colchicine.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: